Alert archive / Missouri / Tornado Warnings in 2020
Tornado Warning 29, NWS Paducah, KY
NWS Paducah, KY issued this tornado warning at Mar 28, 2020, 6:01 PM CDT for New Madrid County, Missouri. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2020, 6:01 PM CDT (23:01 UTC)
- Expired
- Mar 28, 2020, 6:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 1.0 in
County New Madrid County, MO
The radar
The Paducah radar (KPAH), 118 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 28, 3:53 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 11.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -331 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 177 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
767
WFUS53 KPAH 282301
TORPAH
MOC143-282330-
/O.NEW.KPAH.TO.W.0029.200328T2301Z-200328T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
601 PM CDT Sat Mar 28 2020
The National Weather Service in Paducah has issued a
* Tornado Warning for...
Southwestern New Madrid County in southeastern Missouri...
* Until 630 PM CDT.
* At 600 PM CDT, weather spotters reported a rain wrapped tornado
northwest of Kennett. This storm has a history of producing a
tornado. The storm is currently located over Clarkton, or 8 miles
southeast of Campbell, moving northeast at 60 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters reported tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* The tornado will be near...
Risco around 610 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Tallapoosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3639 8997 3648 8996 3659 8996 3654 8977
3642 8974 3640 8974 3640 8975 3639 8975
TIME...MOT...LOC 2300Z 232DEG 54KT 3642 8995
TORNADO...OBSERVED
HAIL...1.00IN
$$
071 follow-up statement
591
WWUS53 KPAH 282313
SVSPAH
Severe Weather Statement
National Weather Service Paducah KY
613 PM CDT Sat Mar 28 2020
MOC143-282330-
/O.CON.KPAH.TO.W.0029.000000T0000Z-200328T2330Z/
New Madrid MO-
613 PM CDT Sat Mar 28 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHWESTERN NEW MADRID COUNTY...
At 612 PM CDT, a storm with a recent public report of a tornado was
located near Gideon, or 9 miles west of Portageville, moving
northeast at 60 mph.
HAZARD...Damaging tornado and quarter size hail.
SOURCE...Weather spotters recently reported a tornado near Kennett.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
southwestern New Madrid County, including the following locations...
Tallapoosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3639 8997 3648 8996 3659 8996 3654 8977
3642 8974 3640 8974 3640 8975 3639 8975
TIME...MOT...LOC 2312Z 232DEG 48KT 3646 8986
TORNADO...OBSERVED
HAIL...1.00IN
$$
07What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 28, 3:15 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Mar 28, 3:15 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Paducah KY 315 PM CDT Sat Mar 28 2020 .SHORT TERM...(Tonight through Tuesday night) Issued at 315 PM CDT Sat Mar 28 2020 An upper level low over eastern Nebraska this afternoon will lift ne into the upper Midwest overnight. Associated surface low pressure will remain in phase. Thunderstorm activity is still expected to ramp up later afternoon, as a pre-frontal trof moves into southeast Missouri by 5 or 6 p.m. The trof will push east through the evening, with scattered to numerous showers and scattered thunderstorms. Some of the storms may be severe. 0-6 km shear values should be in the 50-60 kt range, with MUCAPES 1000-1500 J/KG. Damaging wind gusts seems to be the primary hazard as a possible QLCS type system evolves, along with a tornado or two, and possibly marginally severe hail. The front will move east of the area around midnight, bringing an end to all showers and storms. The rest of the night will be dry, with dry and breezy conditions lasting into Sunday. Given we are already in the upper 60s to lower 70s, we maintained our inherited warmer highs than any blend option. MOS from the EC and GFS seem more in line. We went with the same trend Sunday given we will see sun and a west, southwest trajectory, that often times can push us up over what most numbers show. Highs mid 60s north to around 70 south. We also went with lower MOS dew points as we will likely mix out fairly well. Sky cover will increase late in the day Monday ahead of the next storm system. The mid-upper level trof will emerge from the southwest U.S. Monday, and strengthen while bringing Gulf moisture northward. Rain is expected to reach SE Missouri Monday evening and then spread through the rest of the CWA overnight. Widespread showers continue through the day Tuesday. With the center of the low now expected to pass well to our to the south,removed lightning chances. Should be more of a stratiform/overrunning type of event with rain amounts in the .5" to 1" range over se MO/wrn KY. lesser amounts can be expected the farther north one travels. .LONG TERM...(Wednesday through Saturday) Issued at 315 PM CDT Sat Mar 28 2020 A mainly dry and cool pattern is expected late next week. There is a slight chance of showers associated with reinforcing shots of cool air. The main theme among the ensemble means of both the gfs and ecmwf has been negative 500 mb height anomalies across the eastern half of the USA. The models have trended stronger with these anomalies. 850 mb temps have also trended downward. Both ensemble means show 850 mb temps within a few degrees of zero by next weekend. Timing of the specific features driving the colder air southward varies among the models. It appears weak ridging over our area on Wednesday will be very temporary, but sufficient for dry and mild weather. Highs will be near 60 Wednesday. By next weekend, a 500 mb low is forecast to evolve somewhere along the US/Canadian border east of the Rockies. In the process, a cold front is likely to be shunted east across our region. This front is the reason a slight chance pop will be introduced into the forecast for Thursday through Friday. Temps will cool down behind the front, with highs Friday and Saturday in the lower to mid 50s. Overnight lows in the 30s could have some impact on agriculture. Collaboration with ag weather experts will take place after this warm spell to determine whether frost headlines would be needed at that point. && .AVIATION... Issued at 255 PM CDT Sat Mar 28 2020 generally VFR conditions will prevail through 20 UTC, though some broken decks from 1500-2500 ft could occur. During the mid/late afternoon and evening, numerous showers and scattered thunderstorms can be expected to track west to east across the 4 state region. There may be a short period of MVFR conditions with the activity, with wind gusts 40-50 kts in stronger storms. Sustained southwest winds today 10 to 20 kts are likely outside of storms, with gusts to 25-30 kts. A cold front will enter southeast Missouri around 22/23 UTC, then depart west Kentucky around 06/08 UTC. Winds will veer more toward the west as a result and remain gusty. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...GM LONG TERM...MY AVIATION...GM
Hazardous weather outlook, Mar 28, 3:19 PM CDT, 2 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 319 PM CDT Sat Mar 28 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-292030- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 319 PM CDT Sat Mar 28 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Scattered to numerous thunderstorms are expected this afternoon and this evening. Damaging wind will be the main hazard, along with a chance for a tornado or two. Marginally severe hail is also possible. River flooding continues. Monitor statements and forecasts for details. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. Refer to the river flood warnings and statements for the latest details on continued river flooding. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Mar 28, 4:32 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
432 PM CDT Sat Mar 28 2020
ILZ092-MOZ110-111-114-282215-
Alexander IL-Stoddard MO-New Madrid MO-Scott MO-
432 PM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ALEXANDER...SCOTT...NORTH
CENTRAL NEW MADRID AND EAST CENTRAL STODDARD COUNTIES UNTIL 515 PM
CDT...
At 432 PM CDT, Doppler radar was tracking a strong thunderstorm near
Canalou, or 11 miles southeast of Bloomfield, moving northeast at 65
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Sikeston, Scott City, Chaffee, Oran, Miner, Benton, Morehouse,
Morley, Kelso, Essex, Canalou, Olive Branch, Hay-Wood City, Horseshoe
Lake Conservation Area, Thebes, Vanduser, Blodgett, Baker, Diehlstadt
and Commerce.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3678 8989 3722 8965 3725 8949 3727 8951
3715 8926 3712 8927 3709 8923 3706 8926
3707 8931 3704 8929 3699 8937 3697 8938
3697 8941 3693 8947 3691 8947 3691 8950
3688 8950 3687 8952 3685 8952 3670 8970
TIME...MOT...LOC 2132Z 215DEG 57KT 3680 8976
SPSpecial weather statement, Mar 28, 4:48 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
448 PM CDT Sat Mar 28 2020
MOZ109-110-282230-
Butler MO-Stoddard MO-
448 PM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STODDARD AND SOUTHEASTERN
BUTLER COUNTIES UNTIL 530 PM CDT...
At 448 PM CDT, Doppler radar was tracking a strong thunderstorm over
Chalk Bluff Natural Area, moving northeast at 65 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Dexter, Bernie, Bloomfield, Puxico, Essex, Qulin, Fisk, Dudley and
Penermon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3701 9017 3689 8973 3663 8996 3663 9015
3662 9016 3661 9016 3660 9018 3655 9018
3654 9021 3653 9021 3652 9022 3650 9022
3650 9038
TIME...MOT...LOC 2148Z 212DEG 55KT 3649 9024
SPSpecial weather statement, Mar 28, 4:54 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
454 PM CDT Sat Mar 28 2020
INZ081-086-087-282230-
Warrick IN-Vanderburgh IN-Gibson IN-
454 PM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WARRICK...SOUTHEASTERN
GIBSON AND VANDERBURGH COUNTIES UNTIL 530 PM CDT...
At 453 PM CDT, Doppler radar was tracking a strong thunderstorm over
Melody Hill, moving northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Evansville, Princeton, Boonville, Newburgh, Chandler, Fort Branch,
Melody Hill, Haubstadt, Darmstadt, Lynnville, Folsomville, Kasson,
Elberfeld, Somerville and Mackey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3820 8704 3791 8751 3794 8757 3797 8758
3797 8760 3809 8769 3834 8757 3827 8732
3825 8732 3824 8730 3823 8730 3823 8717
TIME...MOT...LOC 2153Z 221DEG 38KT 3803 8751
07Special weather statement, Mar 28, 5:05 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Paducah KY
505 PM CDT Sat Mar 28 2020
INZ088-KYZ019-282245-
Spencer IN-Daviess KY-
505 PM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SPENCER AND DAVIESS COUNTIES
UNTIL 545 PM CDT...
At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near
Owensboro, moving northeast at 55 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Owensboro, Rockport, Dale, Grandview, Whitesville, Santa Claus,
Knottsville, St. Joseph, Masonville, Stanley, Eureka, Chrisney, Troy,
Gentryville, Moseleyville and Pleasant Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3791 8698 3790 8699 3790 8691 3784 8691
3779 8682 3767 8683 3756 8704 3768 8741
3778 8728 3778 8730 3789 8730 3806 8715
3805 8709 3812 8707 3812 8702 3820 8702
3821 8679 3800 8677
TIME...MOT...LOC 2205Z 228DEG 46KT 3772 8719
07Special weather statement, Mar 28, 5:06 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Paducah KY 506 PM CDT Sat Mar 28 2020 MOZ100-107>109-282245- Butler MO-Carter MO-Wayne MO-Ripley MO- 506 PM CDT Sat Mar 28 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CARTER...EASTERN RIPLEY...SOUTHERN WAYNE AND NORTHWESTERN BUTLER COUNTIES UNTIL 545 PM CDT... At 505 PM CDT, Doppler radar was tracking a strong thunderstorm near Budapest, or near Doniphan, moving northeast at 55 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Poplar Bluff, Piedmont, Greenville, Lake Wappapello State Park, Ellsinore, Williamsville, Hendrickson, Brush Arbor, Budapest, Milltown, Oxly, Shook, Fairdealing, Grandin and Mill Spring. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3655 9067 3670 9093 3722 9067 3703 9021 TIME...MOT...LOC 2205Z 212DEG 46KT 3672 9081 SP
Special weather statement, Mar 28, 5:45 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Paducah KY
545 PM CDT Sat Mar 28 2020
MOZ109-110-282330-
Butler MO-Stoddard MO-
545 PM CDT Sat Mar 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN STODDARD AND
SOUTHEASTERN BUTLER COUNTIES UNTIL 630 PM CDT...
At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chalk Bluff Natural Area, moving northeast at 60 mph. Other strong
storms were in a line from near Dexter and Bernie...to near Qulin.
These storms were also moving northeast at 60 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Dexter, Bernie, Bloomfield, Essex, Qulin, Dudley, Baker and Penermon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Missouri.
LAT...LON 3650 9047 3690 9004 3683 8972 3663 8985
3663 9015 3660 9018 3655 9018 3654 9021
3650 9022
TIME...MOT...LOC 2244Z 230DEG 45KT 3650 9025
07The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 7:33 PM CDT | Special Weather Statement | PAH | Perry | 27 min |
| Mar 28, 4:32 PM CDT | Special Weather Statement | PAH | Scott | 43 min |
| Mar 28, 4:48 PM CDT | Special Weather Statement | PAH | Stoddard | 42 min |
| Mar 28, 5:01 PM CDT | Severe Thunderstorm Warning | PAH | New Madrid, Stoddard | 44 min |
| Mar 28, 5:06 PM CDT | Special Weather Statement | PAH | Wayne | 39 min |
| Mar 28, 5:31 PM CDT | Areal Flood Advisory | PAH | New Madrid, Scott, Stoddard | 119 min |
| Mar 28, 5:35 PM CDT | Severe Thunderstorm Warning | PAH | Mississippi, Scott | 40 min |
| Mar 28, 5:45 PM CDT | Special Weather Statement | PAH | Stoddard | 45 min |
| Mar 28, 5:59 PM CDT | Areal Flood Advisory | PAH | Cape Girardeau | 2 hr |
| Mar 28, 6:18 PM CDT | Tornado Warning | PAH | New Madrid, Stoddard | 42 min |
| Mar 28, 6:25 PM CDT | Severe Thunderstorm Warning | PAH | Scott | 50 min |
| Mar 28, 6:35 PM CDT | Tornado Warning | PAH | Mississippi, New Madrid, Scott | 40 min |
| Mar 28, 6:51 PM CDT | Tornado Warning | PAH | Mississippi | 24 min |
Nearby
Tornado Warnings in Missouri, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.